Acetaminophen is a drug ingredient found in nearly 500 different over-the-counter (OTC) and prescription medicines, including common pain relievers and cold and flu medications.
Although considered safe when used as directed, taking more than the maximum recommended dose (4,000 milligrams per day for adults) can cause serious liver damage.
You should be aware of the risk of liver injury associated with acetaminophen and avoid using it in ways that may lead you to take more than the maximum recommended daily dose. Always read and follow the label instructions carefully and ask your pharmacist or doctor if you have questions.
On this page:
What is Acetaminophen?
- Acetaminophen is used to provide temporary relief of pain from headaches, cold or flu, back pain, muscle aches, toothaches, arthritis, or menstrual cramps and to reduce fever. It is safe and effective when used as directed.
- Products that contain acetaminophen are sold under many different names and are available in many strengths and forms, such as tablets, gel caps, liquids or powders.
Given it can damage the liver, the total amount of acetaminophen taken in a day from all sources should not exceed 4,000 milligrams (mg) or 4 grams for adults and kids aged 12 years and older.
Put another way: 4,000 mg = 8 extra-strength pills over 24 hours (each extra-strength pill contains 500 mg) or about 12 regular-strength pills over 24 hours (each regular-strength pill contains 325 mg).
The maximum quantity of acetaminophen that can be taken in a day is lower for kids under 12 years old. Weight and age-based dosing instructions are provided with children's acetaminophen products.
- Some pain relievers contain only acetaminophen (called "single ingredient" products). Acetaminophen can also be combined with other active ingredients in some products (called "combination" products), such as cold and flu remedies or in pain relief products available through a prescription. For combination products, acetaminophen is not always the first ingredient mentioned on the product label.
- In some countries, acetaminophen is called paracetamol or APAP.
Liver Injuries Involving Acetaminophen
- Acetaminophen is broken down by the liver. However, if you take too much, it can build up in your liver and become toxic. Taking more than the maximum recommended daily dose or using the product for longer than recommended may cause serious liver injuries.
- Taking too much acetaminophen, either by accident or on purpose, is called an overdose. In Canada, there are more than 4,000 hospitalizations each year for accidental and intentional overdoses involving acetaminophen.
- In about six percent of hospitalizations for overdose, patients develop serious liver injuries including acute liver failure (ALF). ALF is a medical emergency where the liver suddenly stops working and may require a liver transplant or lead to death. Acetaminophen overdose is a leading cause of ALF in Canada, the U.S., and many other developed countries.
- The risk of serious liver injuries involving acetaminophen may be higher if you have liver disease or mix alcohol with acetaminophen, even if you follow the recommended dose limit.
- Prolonged use, even at the recommended dose, also increases the risk of liver problems.
Common Mistakes Leading to Overdose
The maximum recommended daily dose for adults is 4,000 mg per day. Many people exceed the maximum recommended daily dose of acetaminophen unknowingly, or underestimate the risk of doing so, especially when they continue to have pain. Behaviours commonly associated with accidental overdose include:
- Taking more than one acetaminophen-containing medicine at the same time, such as a pain-reliever with a cold and flu medicine, or an acetaminophen OTC medicine with a prescription acetaminophen medicine.
- Taking more than the recommended dose at one time.
- Taking the next dose too soon.
If you are taking products containing acetaminophen, there are a number of steps you can follow to take the medication(s) safely:
- Always read the product label and follow the instructions. Know if your product contains acetaminophen. The label or list of ingredients on the package will tell you. If in doubt, ask a healthcare professional, like a doctor or pharmacist.
- Know how much to take, how frequently to take it and when to stop. It's important to read the label carefully and follow the product instructions. Keep track of how much you've taken and when.
- Be careful when taking multiple products. Avoid taking more than 1 product containing acetaminophen at the same time. If you are taking more than one acetaminophen product, be careful to avoid taking more than the maximum recommended daily dose. Ask a health professional if you are unsure of how much you are taking.
- Talk to your health professional. If you have questions about risk factors associated with acetaminophen, ask a health professional such as a doctor or pharmacist. They can help you know if a product contains acetaminophen and if it's right for you.
- Know who to call if you suspect you have taken too much acetaminophen. Call your provincial poison control centre if you have concerns.
All medicines, both prescription and over-the-counter, have risks as well as benefits. Read the labels of any drugs you are taking each and every time they are prescribed.
For more information
- Guidance Document Acetaminophen Labelling Standard
- Summary Safety Review - Acetaminophen - Liver Injury
- Health Canada taking new action to improve acetaminophen safety, reminds Canadians about safe use
- Using Medications Safely
- Reminding Canadians About Using Acetaminophen Safely
- Opioid Pain Medications
- Opioid Pain Medications Frequently Asked Questions
- Date modified: